Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

A patient can wash their face and arms but cannot reach their back and feet. What is the best approach?

  1. AWash the patient completely yourself to save time and effort
  2. BLet the patient do what they can and help with the rest
  3. CLeave the back and feet unwashed
  4. DAsk the patient to wait until a relative visits
2.Nursing fundamentalsHard

On the sacrum there is a shallow open area with a pink wound bed and no slough. How is this pressure ulcer classified?

  1. ACategory 4
  2. BCategory 2
  3. CCategory 3
  4. DCategory 1
3.Clinical nursingMedium

A patient on a ward develops wheeze and breathlessness after the first dose of a beta-blocker. Which history makes this most likely?

  1. AMigraine
  2. BAsthma
  3. COsteoarthritis
  4. DHypothyroidism
4.Clinical nursingHard

A patient with a small leg wound has severe pain out of proportion to the skin changes, rapidly spreading redness and signs of sepsis. What should be suspected?

  1. AAn allergic reaction to the dressing
  2. BSimple cellulitis that will settle with oral antibiotics
  3. CA superficial bruise
  4. DNecrotising fasciitis
5.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 22 mmHg (2.9 kPa). Use the rule that in chronic respiratory alkalosis HCO₃⁻ falls by 5 mmol/L for every 10 mmHg that PaCO₂ is below 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 22 mmHg (2.9 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
6.Arterial blood gas interpretationHard
pH7.357.457.23PaCO₂mmHg354582HCO₃⁻mmol/L222633acutechronicacute on chronic

A practice gas shows a respiratory acidosis: pH 7.23, PaCO₂ 82 mmHg (10.9 kPa), HCO₃⁻ 33 mmol/L. Use the rules ‘HCO₃⁻ rises 1 mmol/L per 10 mmHg (acute) or 3.5 mmol/L per 10 mmHg (chronic)’ to classify it. Click your answer.

pH 7.23PaCO₂ 82 mmHg (10.9 kPa)HCO₃⁻ 33 mmol/L
  1. 1acute
  2. 2chronic
  3. 3acute on chronic
7.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: yes; ambulatory aid: holds on to furniture; IV therapy or saline lock: yes; gait: impaired; mental status: knows own limits. Find the Morse total MFS.

0–125
MFS =
8.Clinical assessment scoresHard
underweighthealthy weightoverweightobesity class Iobesity class IIobesity class III

Practice exercise (made-up values, not clinical guidance). An adult weighs 53 kg and is 151 cm tall. Calculate the BMI and click the WHO weight category.

53 kg151 cm
  1. 1underweight
  2. 2healthy weight
  3. 3overweight
  4. 4obesity class I
  5. 5obesity class II
  6. 6obesity class III
9.Enteral & parenteral nutrition calculationsMedium
40 g/L2 g/kg/day55 mL/h50 kg18 h/dayΔP = ? g

Practice exercise (made-up values, not clinical guidance). A 50 kg patient needs 2 g of protein per kg a day. The tube feed contains 40 g of protein per litre and runs at 55 mL/h for 18 hours a day. How many grams of extra protein ΔP a day are still needed? Round to one decimal place.

50 kg2 g/kg/day40 g/L55 mL/h · 18 h
ΔP = g/day
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 15%1800 mLamino acids 4.25%1800 mLlipid 10%250 mL · 1.1 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gE = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1800 mL of parenteral nutrition with final concentrations of 15% dextrose and 4.25% amino acids, plus 250 mL of 10% lipid emulsion (1.1 kcal/mL). Find the total energy E the patient receives in kcal per day. Round to the nearest whole number.

1800 mLdextrose 15%amino acids 4.25%lipid 250 mL · 1.1 kcal/mL
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVsinus bradycardiasupraventricular tachycardia (SVT)sinus tachycardiaatrial flutter, 2:1 conduction

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1sinus bradycardia
  2. 2supraventricular tachycardia (SVT)
  3. 3sinus tachycardia
  4. 4atrial flutter, 2:1 conduction
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVventricular tachycardiasinus tachycardiasupraventricular tachycardia (SVT)atrial fibrillation

Identify the rhythm on this lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1ventricular tachycardia
  2. 2sinus tachycardia
  3. 3supraventricular tachycardia (SVT)
  4. 4atrial fibrillation
13.Prioritization & delegationMedium

A nurse finds a patient on the floor next to the bed. What is the first action?

  1. AHelp the patient straight back into bed with the help of a colleague
  2. BComplete an incident report while the details are fresh
  3. CAssess the patient for responsiveness and injury before moving them
  4. DCall the patient’s family to explain what happened
14.Prioritization & delegationHard

After cardiac surgery, a patient becomes hypotensive with distended neck veins and muffled heart sounds, and chest drain output has suddenly stopped. What should the nurse suspect?

  1. AHypovolemic shock from dehydration
  2. BA blocked urinary catheter
  3. CCardiac tamponade
  4. DLeft-sided heart failure
15.Infection control & patient safetyMedium

A patient walking with a gait belt suddenly starts to fall. What should the nurse do?

  1. AHold the belt, widen the stance and ease the patient gently to the floor
  2. BPull the patient backwards quickly toward the bed
  3. CLet go of the belt and run to call for help
  4. DGrab the patient under both arms and try hard to keep them standing up
16.Infection control & patient safetyHard

Minutes after the first IV dose of an antibiotic starts, the patient develops wheezing, hives and low blood pressure. What should the nurse do first?

  1. ARecord the new allergy in the chart
  2. BGive an oral antihistamine
  3. CStop the infusion
  4. DSlow the infusion rate
17.Lab values & electrolytesMedium

A patient's levothyroxine dose was changed today. When is the TSH usually rechecked?

  1. AAfter about 24 hours
  2. BAfter about 3 days
  3. CAfter about 1 year
  4. DAfter about 6–8 weeks
18.Lab values & electrolytesHard

Why can an HbA1c result be misleading in a patient who received a large blood transfusion two weeks ago?

  1. ATransfusions always raise HbA1c to falsely high levels
  2. BHbA1c measures sugar on white cells, not red cells
  3. CHbA1c is accurate in every situation
  4. DMany red cells are donor cells, not exposed to the patient’s glucose

3Solutions

1.Nursing fundamentals

Answer: B · Let the patient do what they can and help with the rest

Why this is the answer

Encouraging patients to do what they can maintains independence, dignity and function. The nurse helps with the parts they cannot manage.

Answer

B · Let the patient do what they can and help with the rest
2.Nursing fundamentals

Answer: B · Category 2

Why this is the answer

Category 2 (Stage 2 in the US NPIAP system) is partial-thickness skin loss, seen as a shallow open ulcer with a pink-red bed or as a blister. Category 1 is intact skin; categories 3 and 4 are full thickness.

Answer

B · Category 2
3.Clinical nursing

Answer: B · Asthma

Why this is the answer

Non-selective and even cardioselective beta-blockers can cause bronchospasm, so they are usually avoided in asthma.

Answer

B · Asthma
4.Clinical nursing

Answer: D · Necrotising fasciitis

Why this is the answer

Necrotising fasciitis spreads rapidly along fascia; severe pain, systemic toxicity and fast progression are key warning signs. It is a surgical emergency needing urgent debridement and IV antibiotics.

Answer

D · Necrotising fasciitis
5.Arterial blood gas interpretation

Answer: HCO₃⁻ = 15 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|22 − 40| = 18 mmHg → 1.8 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 − 5·1.8 = 15 mmol/L

Answer

HCO₃⁻ = 15 mmol/L
6.Arterial blood gas interpretation

Answer: acute on chronic

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected HCO₃⁻

acute: 24 + 1·4.2 = 28.2 mmol/L
chronic: 24 + 3.5·4.2 = 38.7 mmol/L

Compare

measured: 33 mmol/L → acute on chronic

Answer

acute on chronic
7.Clinical assessment scores

Answer: MFS = 85

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: yes → 15
ambulatory aid: holds on to furniture → 30
IV therapy or saline lock: yes → 20
gait: impaired → 20
mental status: knows own limits → 0

Add

Morse total = 0 + 15 + 30 + 20 + 20 + 0 = 85

Answer

MFS = 85
8.Clinical assessment scores

Answer: healthy weight

Body mass index: BMI = weight (kg)/height (m)², with the height converted to metres first. With pounds and inches, BMI = 703 × weight (lb)/height (in)². WHO adult categories: below 18.5 underweight, 18.5–24.9 healthy weight, 25.0–29.9 overweight, 30.0–34.9 obesity class I, 35.0–39.9 obesity class II and 40 or more obesity class III.

BMI

BMI = 53/1.51² = 23.24

Category

healthy weight

Answer

healthy weight
9.Enteral & parenteral nutrition calculations

Answer: ΔP = 60.4 g/day

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Protein needed

2·50 = 100 g/day

Protein from the feed

55·18 = 990 mL = 0.99 L
0.99·40 = 39.6 g/day

Shortfall

ΔP = 100 − 39.6 = 60.4 g/day

Answer

ΔP = 60.4 g/day
10.Enteral & parenteral nutrition calculations

Answer: E = 1499 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 15·1800/100 = 270 g
amino acids: 4.25·1800/100 = 76.5 g

Kilocalories per component

dextrose: 270·3.4 = 918 kcal
amino acids: 76.5·4 = 306 kcal
lipid: 250·1.1 = 275 kcal

Total energy

E = 918 + 306 + 275 = 1499 kcal/day

Answer

E = 1499 kcal/day
11.ECG rhythm strip interpretation

Answer: sinus tachycardia

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 14 small boxes, 1500 ÷ 14 ≈ 107 per minute.
2. Rhythm: regular, every R–R is 0.56 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.12 s, constant, within 0.12–0.20 s.
5. QRS: 0.10 s, narrow (below 0.12 s).

Interpretation

sinus tachycardia

Answer

sinus tachycardia
12.ECG rhythm strip interpretation

Answer: ventricular tachycardia

Ventricular rhythms: ventricular tachycardia is a run of three or more wide (0.12 s or more) complexes in a row at more than 100/min, usually 150–250/min, regular, without related P waves. Ventricular fibrillation is a chaotic, irregular waveform with no identifiable P waves, QRS complexes or T waves and no countable rate. Asystole is an almost flat line with no ventricular activity; a flat line is always confirmed by checking the patient, the leads and the gain and a second lead. In resuscitation guidelines VF and pulseless VT are the shockable rhythms and asystole is not.

Five steps

1. Rate: R–R = 10 small boxes, 1500 ÷ 10 ≈ 150 per minute.
2. Rhythm: regular, every R–R is 0.40 s.
3. P waves: none identifiable.
4. PR interval: not measurable.
5. QRS: 0.14 s, wide (0.12 s or more).

Interpretation

ventricular tachycardia

Answer

ventricular tachycardia

In resuscitation guidelines VF and pulseless VT are the shockable rhythms. This is identification practice only.

13.Prioritization & delegation

Answer: C · Assess the patient for responsiveness and injury before moving them

Why this is the answer

The nurse first checks responsiveness, breathing and injuries such as head trauma or a hip fracture. Only then is the patient moved safely, with help. The provider is informed, and the report is completed afterwards.

Answer

C · Assess the patient for responsiveness and injury before moving them
14.Prioritization & delegation

Answer: C · Cardiac tamponade

Why this is the answer

Hypotension, distended neck veins and muffled heart sounds suggest fluid compressing the heart. A sudden stop in chest drain output can mean clots are trapping blood around the heart; this is an emergency.

Answer

C · Cardiac tamponade
15.Infection control & patient safety

Answer: A · Hold the belt, widen the stance and ease the patient gently to the floor

Why this is the answer

The nurse keeps hold of the gait belt, takes a wide base of support and slides the patient down along their own leg to the floor, protecting the head. This controls the fall and protects the nurse’s back.

Answer

A · Hold the belt, widen the stance and ease the patient gently to the floor
16.Infection control & patient safety

Answer: C · Stop the infusion

Why this is the answer

These are signs of anaphylaxis. The nurse stops the infusion at once, calls for help and supports the airway, and intramuscular epinephrine (adrenaline) is the first-line treatment. Documentation comes later.

Answer

C · Stop the infusion
17.Lab values & electrolytes

Answer: D · After about 6–8 weeks

Why this is the answer

Levothyroxine has a half-life of about a week, so a steady state takes about 6 weeks. The TSH is therefore rechecked about 6–8 weeks after a dose change; checking earlier gives a misleading result.Checked against: Hypothyroidism · MedlinePlus (NIH) (2024)

Answer

D · After about 6–8 weeks
18.Lab values & electrolytes

Answer: D · Many red cells are donor cells, not exposed to the patient’s glucose

Why this is the answer

HbA1c forms as glucose attaches to hemoglobin over the life of a red cell. Transfused donor cells and conditions that shorten red cell life give falsely low values, so a glucose log or other markers are used instead.

Answer

D · Many red cells are donor cells, not exposed to the patient’s glucose

ExamProblems · examproblems.com/courses/nursing-fundamentals